Norfolk teen’s horrific allergic reaction to heartburn tablets left her fighting for her life

After: Leanne Howes now. Photo: HotSpot Media. After: Leanne Howes now. Photo: HotSpot Media.

Thursday, February 20, 2014
12:22 PM

Norfolk teenager Leanne Howes was left fighting for her life after taking over-the-counter heartburn medication.

To send a link to this page to a friend, you must be logged in.

Before: Leanne Howes before the allergic reaction. Photo: HotSpot Media.Before: Leanne Howes before the allergic reaction. Photo: HotSpot Media.

The 17-year-old from Hoveton was given just a ten per cent chance of survival after suffering from a one in a million allergic reaction to an antacid drug, which left her hospitalised for a month.

The potentially fatal condition, called Stevens-Johnson syndrome, caused Leanne’s skin to burn up, scab over and fall off in chunks.

She was left unrecognisable, with her skin breaking out in blisters the size of tennis balls.

“When I look back at the pictures of me in hospital I can’t believe it’s me,” said Leanne.

Leanne Howes at the Norfolk and Norwich University Hospital. Photo: HotSpot Media.Leanne Howes at the Norfolk and Norwich University Hospital. Photo: HotSpot Media.

“I look like a monster from a Halloween movie. I now realise how lucky I am to be alive.”

The trainee hairdresser developed the syndrome after taking a 150mg dose of Zantac Ranitidine, prescribed by her doctor to treat Irritable Bowel Syndrome (IBS).

Leanne went to the chemists to pick up the tablets after feeling unwell at work.

She felt fine that evening, but was tired and nauseous when she woke up the next day - and looked in the mirror to find she had a ‘terrible rash’.

The following night, blisters developed in her tongue and throat and she woke up the next morning struggling to breathe.

Her terrified mother, Amanda Corley, 38, found her lying on the bathroom floor and the teenager was rushed to Norfolk and Norwich University Hospital.

Leanne said: “I thought I was going to die. I couldn’t move, and my face was so swollen that my eyes had fused shut. Everywhere was itching, and my skin was weeping a thick, yellow pus. I had agonising blisters the size of tennis balls, and was slipping in and out of consciousness.”

The severity of the condition was explained to her mother by hospital doctors.

“When I came round the next day, my mum told me that doctors had said if I got through the night, it would be a miracle,” said Leanne.

“I was just so happy to be alive.”

Dr Clive Grattan, an expert dermatology consultant at Norfolk and Norwich University Hospital, said: “At its worst, the condition can be lethal. And the reaction is often completely unexpected. Stevens-Johnson syndrome is an extremely rare condition – around one in a million people will experience this kind of reaction.”

There is no way of stopping Stevens-Johnson syndrome, so Leanne had to fight for her life as the condition ran its course.

Sufferers are treated in the same way as burns victims and are given pain relief and fluid replacement. Doctors worked around the clock to make Leanne’s skin function normally again.

She spent the next four weeks on a morphine drip in hospital, unable to walk or talk properly and she was so weak she had to use a wheelchair.

Leanne’s hair, nails, eyelashes and eyebrows fell out and at 5ft tall, her weight plummeted from 7st to a dangerous 5st 10lbs.

She had to be fed through a tube, and doctors covered her entire body in petroleum jelly up to three times a day.

The horrific incident started in September last year and Leanne was finally discharged in October.

Leanne still suffers from dry, bumpy skin and has to take eye drops twice a day as the condition scarred her tear ducts, leaving her with watery eyes.

“I’m absolutely terrified to take any more medication now,” she said.

“I’m so scared it will happen again and I might not be as lucky.”

A spokesperson for GSK Pharmaceuticals who produces Zantac said: “We deeply sympathise with anyone suffering from Stevens-Johnson Syndrome. We are committed to the highest standards of patient safety, and as such take reports of side effects very seriously. We have a robust and ongoing safety monitoring system for all of our medicines. If a patient has concerns or experiences side effects relating to any medicines, they should talk to their doctor, pharmacist or nurse as soon as possible.”

Do you have a story? Email newsdesk@archant.co.uk

6 comments

  • What a strong and brave girl you are having gone through such a traumatic scare! Best wishes for your future and recovery. X x x

    Report this comment

    Jem

    Thursday, February 20, 2014

  • I take a drug on a daily basis that has S-JSTEN as a known possible complication, so I have a personal interest in this. I have to say that the aetiology of this, as described, does not entirely make sense. However this may be to inaccurate newspaper reportage of the pharmacology. I can only endorse the remarks (So_many_Haters) about reading the instructions. Any drug that has a good effect is liable to have bad ones and knowledge of this is essential. This goes double for recreational drugs for the reasons already given and because they are, by definition, unnecessary. I can only wish this poor young lady a speedy, and full recovery, and reassure anyone taking Ranitidine, trade name “Zantac” that it is as safe as any tested drug can be.

    Report this comment

    The Fortean

    Thursday, February 27, 2014

  • I should add that this girl would also be a very powerful advocate for that message by telling her story on the impact the chemical reaction has had on her physically, emotionally and mentally. These are some very compelling pictures and I am glad this pretty girl has come through this ordeal without too much lasting effect on her appearance.

    Report this comment

    Lucioperca

    Thursday, February 20, 2014

  • I'm glad she's well on the road to recovery. Unfortunately there are a lot of conditions that go undiagnosed until this sort of thing happens. The pills are perfectly safe for the vast majority, but every now and again someone who's gone through their life with no health issues suddenly has a reaction to something quite innoculous. Before you take any medicines, always check the information leaflet so you can take immediate action should you suffer from an adverse reaction.

    Report this comment

    So_Many_Haters!

    Thursday, February 20, 2014

  • Should be used in schools to accentuate the dangers of taking drugs - The message should be if this can happen to you taking fully researched and laboratory tested medication- what could you be letting yourself in for taking illegal drugs of unknown origin or composition

    Report this comment

    Lucioperca

    Thursday, February 20, 2014

  • my heart breaks for this poor girl, you still look pretty honey :) its a terrible condition more pics here wow poor thing! you still look pretty!!! you are a survivor! best of luck! more pics and video here http:dailyentertainmentnews.comtvleanne-howes-uk-hairdresser-sheds-skin-suffering-reaction-zantac-ranitidine

    Report this comment

    Micca Theobald

    Thursday, February 20, 2014

The views expressed in the above comments do not necessarily reflect the views of this site

ADVERTISEMENT

ADVERTISEMENT

Norfolk Weather

Partly Cloudy

Partly Cloudy

max temp: 8°C

min temp: 2°C

Five-day forecast

loading...

ADVERTISEMENT

ADVERTISEMENT